Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jun 12, 2021, 4:24 PM CDT for Tuscaloosa County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2021, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 12, 2021, 5:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Birmingham, AL
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2156 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
988 WWUS84 KBMX 122124 SPSBMX Special Weather Statement National Weather Service Birmingham AL 424 PM CDT Sat Jun 12 2021 ALZ023-122215- Tuscaloosa AL- 424 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Lurleen State Park, or 7 miles northwest of Northport, moving south at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Western Tuscaloosa, Northport, Coker, Lake Lurleen State Park, Binion Creek Landing, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Tuscaloosa, Buhl, Flatwoods, Palmore Park, Tierce Pattton Bridge, Stillman College, Highway 69 Bridge, Romulus, Oliver Lock And Dam and Elrod. LAT...LON 3343 8773 3337 8753 3312 8758 3315 8784 TIME...MOT...LOC 2124Z 018DEG 16KT 3333 8766 $$ 25/Owen
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 12, 3:41 PM CDT, 43 minutes earlier.
Area forecast discussion, Jun 12, 3:41 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 341 PM CDT Sat Jun 12 2021 .SHORT TERM... /Updated at 1225 PM CDT Sat Jun 12 2021/ Through Sunday. Central Alabama will continue to be affected by diurnally-driven convection triggered by upper level impulses moving across the area within northerly flow aloft. We're seeing very unstable conditions at the surface with tropical moisture values and temps rising into the upper 80s to low 90s. Modifying the 12z KBMX sounding this morning, we're coming up with a high microburst potential, as there's enough dry air aloft and DCAPE to produce a few storms capable of severe wind gusts as the short-lived storms collapse. Activity is expected to continue through the early evening hours with additional mesoscale boundary interactions before finally diminishing with the loss of daytime heating. Shower and storm activity should be lower in overall coverage on Sunday as the broad upper trough is finally replaced with upper level ridging and a somewhat drier northerly to northeasterly weak flow at the surface. Best rain chances should remain across the southwest and southern counties primarily during the peak heating of the afternoon. Temps will start to bump up a bit higher for daytime highs, easily reaching the lower 90s. 56/GDG .LONG TERM... /Updated at 0309 PM CDT Sat Jun 12 2021/ Monday through Friday. Central Alabama will be trending towards a drier period next week as an upper ridge over the southwest U.S. expands northward, resulting in a subsequent digging upper trof east of the MS river. Monday will likely be the warmest day of the week with highs in the lower to middle 90s. As the upper trof axis propagates southward across the Gulf Coast States on Monday, it will trigger convection across areas south of I-20. Models indicate surface based CAPE in the 3000-4000 J/kg range Monday afternoon, so isolated severe storms may need to be added in later forecasts. Cooler and drier low level air will arrive on Tuesday and stay around through Friday. Models are keeping deeper moisture offshore, and removed rain chances across the far southern counties Tuesday through Thursday. A developing tropical system over the western Gulf of Mexico could bring some showers to south Alabama on Friday. 58/rose Previous long-term discussion: /Updated at 0300 AM CDT Sat Jun 12 2021/ Monday through Friday. Guidance is in general agreement and suggestive of a very prominent deep-layer ridge establishing across the Intermountain West early/mid next week (could approach ~600 dam at H5 Tue-Thu which is impressive). The corresponding amplification of the upper-level jet stream will result in a longwave trough to position across the East Coast northeastward into Quebec where the parent upper-low will reside. Across the Deep South and Gulf Coast, a residual upper-level weakness will meander along the northern Gulf and should generally stretch northeastward toward the Carolina Coast on Monday. Northerly flow will encompass much of the area by then, so tropospheric moisture content will be in a state of decline. PoPs will therefore favor areas southward where best PWs are expected (1.4"-1.6"). This should foster isolated/scattered showers and thunderstorms mainly during peak diurnal heating. This will also describe the overall theme for Tuesday, though rain chances decrease each day through Thursday as drier air further invades the Deep South. This is despite shortwave perturbations rotating into the area from the north around the base of the longwave trough. Uppers 80s & lower 90s will be the expected highs through Thursday afternoon unless convection sees otherwise. The forecast becomes a little more complicated later in the period as unsettled weather is forecast across the Gulf of Mexico late next week. The NHC is monitoring for potential tropical cyclone development near the Bay of Campeche during this time frame. However, general storminess could encompass the Gulf Coast due to rich tropical moisture slowly creeping northward. PoPs were increased as a result, though forecast confidence remains low at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Previous low stratus clouds have finally mixed out at all terminal locations early this afternoon, with SHRA/TSRA development occurring across much of Central Alabama. Have added in a TEMPO TSRA at most sites to account for the storm development and good potential for storms to move over terminal locations. Rapid reductions in visibility along with downburst potential are possible with the thunderstorms this afternoon, with variable wind gusts possible of 30 to 40 knots within the stronger storms. SHRA/TSRA activity should decrease with the loss of daytime heating between 00z and 06z this evening. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Relative humidity values remain elevated through Monday with scattered mainly afternoon and early evening thunderstorms. A strong upper high to the west of Alabama will produce west to northwest surface and transport winds through Monday. The winds will become northerly after Monday as an upper trof passes through the area. The passage of the upper trof will bring cooler temperatures along with lower daytime humidity Tuesday through Thursday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 92 69 92 66 / 20 30 20 10 0 Anniston 70 91 71 92 69 / 20 30 20 10 0 Birmingham 71 92 71 92 69 / 20 30 20 10 0 Tuscaloosa 72 92 72 93 70 / 40 40 20 10 0 Calera 72 91 73 91 70 / 30 40 20 10 0 Auburn 70 90 71 90 70 / 40 40 20 30 10 Montgomery 72 93 73 93 73 / 40 40 20 30 10 Troy 72 92 71 92 72 / 40 40 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jun 12, 7:41 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 741 AM CDT Sat Jun 12 2021 ALZ011>015-017>050-131545- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 741 AM CDT Sat Jun 12 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms may develop during the afternoon hours from around 1 PM to 9 PM across Central Alabama. The main threat will be damaging winds up to 60 MPH. A few storms may also have large hail. In addition, heavy rainfall will occur at times which may cause localized flooding across portions of Central Alabama. Minor flooding is occurring along portions of the Tombigbee River basin today. Please see river flood statements for specific details. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Minor flooding is expected to continue along portions of the Tombigbee River basin on through at least Thursday. Please see river flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed on this afternoon and early evening.
In the hours before
Special weather statement, Jun 12, 3:26 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
326 PM CDT Sat Jun 12 2021
ALZ014-122100-
Winston AL-
326 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WINSTON COUNTY UNTIL 400
PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nesmith, or 7 miles northeast of Arley, moving south at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Arley, Addison, Nesmith, Smith Lake, Brushy Lake, Helicon,
Inmanfield, Sardis, Falls City, Houston, Mill Branch, Maple Branch,
Little Dismal Creek, Yellow Creek, Hidden Cove Campground, Battle
Branch, Addison Town Hall, Panther Branch, Wilson Bend and Devils
Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Smith Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3399 8711 3399 8715 3400 8717 3400 8719
3398 8720 3399 8722 3400 8727 3430 8729
3430 8711
TIME...MOT...LOC 2026Z 343DEG 21KT 3417 8713
25/OwenSpecial weather statement, Jun 12, 3:34 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
334 PM CDT Sat Jun 12 2021
ALZ023-122115-
Tuscaloosa AL-
334 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA COUNTY
UNTIL 415 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Samantha, or 18 miles southeast of Fayette, moving south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Samantha, Binion Creek Landing, Windham Springs, Wiley, New Lexington
and Lake Tuscaloosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Tuscaloosa, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3352 8770 3352 8767 3358 8767 3358 8763
3360 8763 3354 8746 3336 8752 3341 8775
TIME...MOT...LOC 2033Z 021DEG 10KT 3351 8759
25/OwenSpecial weather statement, Jun 12, 3:53 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Birmingham AL 353 PM CDT Sat Jun 12 2021 ALZ014-015-122130- Walker AL-Winston AL- 353 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WALKER AND SOUTHEASTERN WINSTON COUNTIES UNTIL 430 PM CDT... At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over Falls City, or near Arley, moving south at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Arley, Curry, Camp McDowell, Smith Lake, Poplar Springs, Corinth Rec Area, Falls City, Mill Branch, Maple Branch, Hullett Branch, Little Dismal Creek, Yellow Creek, Coon Creek, Rockhouse Creek, Lupton, Hidden Cove Campground, Battle Branch, Black Pond and Devils Branch. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3409 8713 3383 8717 3391 8748 3415 8737 TIME...MOT...LOC 2053Z 018DEG 14KT 3405 8727 25/Owen
Special weather statement, Jun 12, 4:05 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
405 PM CDT Sat Jun 12 2021
ALZ046-049-050-122145-
Pike AL-Bullock AL-Barbour AL-
405 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR PIKE...SOUTHEASTERN BULLOCK AND
SOUTHWESTERN BARBOUR COUNTIES UNTIL 445 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Antioch, or near Troy, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Troy, Brundidge, Clio, Goshen, Clayton, Louisville, Banks, Tyler
Crossroads, Pickett, Blue Springs State Park, Linwood, Boot Hill,
Doster, Antioch, Ansley, Texasville, Troy Municipal Airport, Troy
University, Tennille and Millers Ford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8615 3179 8615 3179 8620 3183 8618
3188 8618 3205 8550 3171 8540 3171 8542
3162 8542 3162 8618
TIME...MOT...LOC 2105Z 333DEG 16KT 3173 8594
25/OwenSpecial weather statement, Jun 12, 4:18 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Sat Jun 12 2021
ALZ015-122200-
Walker AL-
418 PM CDT Sat Jun 12 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER COUNTY UNTIL
500 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Camp McDowell, or 8 miles northwest of Jasper, moving south at 20
mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Jasper, Carbon Hill, Parrish, Cedrum Area, Holly Grove, Manchester,
Lupton, Gamble, Townley and Walker County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3397 8723 3372 8729 3377 8753 3385 8753
3400 8746 3400 8732
TIME...MOT...LOC 2118Z 018DEG 16KT 3394 8736
25/OwenSpecial weather statement, Jun 12, 4:24 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 424 PM CDT Sat Jun 12 2021 ALZ023-122215- Tuscaloosa AL- 424 PM CDT Sat Jun 12 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA COUNTY UNTIL 515 PM CDT... At 424 PM CDT, Doppler radar was tracking a strong thunderstorm over Lake Lurleen State Park, or 7 miles northwest of Northport, moving south at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Western Tuscaloosa, Northport, Coker, Lake Lurleen State Park, Binion Creek Landing, Tuscaloosa Amphitheater, Tuscaloosa Regional Airport, Lake Tuscaloosa, Buhl, Flatwoods, Palmore Park, Tierce Pattton Bridge, Stillman College, Highway 69 Bridge, Romulus, Oliver Lock And Dam and Elrod. LAT...LON 3343 8773 3337 8753 3312 8758 3315 8784 TIME...MOT...LOC 2124Z 018DEG 16KT 3333 8766 25/Owen
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:17 PM CDT | Special Weather Statement | BMX | Winston | 28 min |
| Jun 12, 12:37 PM CDT | Special Weather Statement | BMX | Bibb | 23 min |
| Jun 12, 12:48 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 12, 1:01 PM CDT | Special Weather Statement | BMX | Bullock | 29 min |
| Jun 12, 1:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Jun 12, 1:17 PM CDT | Special Weather Statement | BMX | Walker | 43 min |
| Jun 12, 1:24 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
| Jun 12, 1:25 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 35 min |
| Jun 12, 1:35 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jun 12, 2:05 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Jun 12, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 17 min |
| Jun 12, 2:20 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Jun 12, 2:31 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas | 44 min |
| Jun 12, 2:39 PM CDT | Special Weather Statement | BMX | Montgomery | 36 min |
| Jun 12, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 18 min |
| Jun 12, 2:59 PM CDT | Special Weather Statement | BMX | Montgomery | 31 min |
| Jun 12, 3:26 PM CDT | Special Weather Statement | BMX | Winston | 34 min |
| Jun 12, 3:34 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jun 12, 3:53 PM CDT | Special Weather Statement | BMX | Winston | 37 min |
| Jun 12, 4:05 PM CDT | Special Weather Statement | BMX | Pike | 40 min |
| Jun 12, 4:18 PM CDT | Special Weather Statement | BMX | Walker | 42 min |
| Jun 12, 4:56 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 49 min |
| Jun 12, 5:01 PM CDT | Areal Flood Advisory | BMX | Fayette, Tuscaloosa, Walker | 119 min |
| Jun 12, 5:19 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 28 min |
| Jun 12, 5:28 PM CDT | Special Weather Statement | BMX | Fayette | 32 min |
| Jun 12, 5:44 PM CDT | Special Weather Statement | BMX | Pickens | 31 min |
| Jun 12, 5:45 PM CDT | Special Weather Statement | BMX | Greene | 45 min |
| Jun 12, 5:49 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 41 min |
| Jun 12, 5:51 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Tuscaloosa | 39 min |
| Jun 12, 6:17 PM CDT | Special Weather Statement | BMX | Lamar | 28 min |
| Jun 12, 6:28 PM CDT | Special Weather Statement | BMX | Greene, Hale, Pickens | 47 min |
| Jun 12, 6:37 PM CDT | Special Weather Statement | BMX | Pickens | 38 min |
| Jun 12, 6:39 PM CDT | Special Weather Statement | BMX | Chambers | 36 min |
| Jun 12, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 20 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.